Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 56, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Sep 16, 2009, 1:59 PM CDT for Lowndes County, Montgomery County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2009, 1:59 PM CDT (18:59 UTC)
- Expired
- Sep 16, 2009, 5:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lowndes County, AL, Montgomery County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1274 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 460 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 161859
FFWBMX
ALC085-101-162200-
/O.NEW.KBMX.FF.W.0056.090916T1859Z-090916T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
159 PM CDT WED SEP 16 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...MOSSES...HAYNEVILLE...FORT DEPOSIT...
WEST CENTRAL MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...
* UNTIL 500 PM CDT
* AT 150 PM CDT...RADAR INDICATED THAT ONE TO THREE INCHES OF RAIN
HAS FALLEN OVER THE WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF ONE
TO TWO INCHES ARE POSSIBLE IN THE WARNED AREA DURING THE NEXT TWO
HOURS. THIS WILL PRODUCE FLOODING OF SMALL CREEKS AND ROADS IN THE
AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WOODCREST...LOWNDESBORO...DANNELLY FIELD AND CANTELOUS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED
ROADWAYS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3196 8680 3237 8660 3236 8659 3238 8657
3236 8653 3234 8653 3235 8650 3237 8648
3233 8634 3197 8647
$$
411 follow-up statement
000
WGUS74 KBMX 162057
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
357 PM CDT WED SEP 16 2009
ALC085-101-162200-
/O.CON.KBMX.FF.W.0056.000000T0000Z-090916T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOWNDES AL-MONTGOMERY AL-
357 PM CDT WED SEP 16 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR WEST
CENTRAL MONTGOMERY AND EASTERN LOWNDES COUNTIES...
AT 350 PM CDT...THE NATIONAL WEATHER CONTINUED TO DETECT MODERATE TO
HEAVY RAINFALL ACROSS THE WARNING AREA. ADDITIONAL RAINFALL TOTALS
UP TO 1 INCH ARE POSSIBLE UNTIL 5 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3196 8680 3237 8660 3236 8659 3238 8657
3236 8653 3234 8653 3235 8650 3237 8648
3233 8634 3197 8647
$$
58What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 12:30 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Sep 16, 12:30 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1230 PM CDT WED SEP 16 2009 .UPDATE...FOR 18Z AVIATION DISCUSSION. && .DISCUSSION... MUCH LIKE YESTERDAY...LOOKING AT THE WATER VAPOR SATELLITE...A FAIRLY LARGE DRY SLOT HAS SLIPPED ACROSS THE WESTERN HALF OF THE STATE. THIS HAS LED TO DECREASED RAIN COVERAGE OVER THIS AREA THIS MORNING...AS WELL AS SLIGHTLY LESS CLOUD COVERAGE. THIS WILL AGAIN INCREASE INSTABILITIES AND FACILITATE SHOWER AND THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON. THE MAIN CONCERN FOR TODAY WILL AGAIN BE THE RAINFALL. WITH THE SATURATED GROUND CONDITIONS ALREADY IN PLACE...ANY STORMS THAT TRAIN OVER THE SAME AREA FOR AN EXTENDED PERIOD OF TIME COULD CAUSE SOME MINOR LOCALIZED FLOODING. BEYOND THAT...I AM GOING TO INTRODUCE THE CONCERN FOR SOME STRONG STORMS TO DEVELOP LATER THIS AFTERNOON. LOOKING AT THE 12Z UPPER AIR RUN...A SLIGHT DECREASE IN THE PW VALUES...INTO THE 1.70 INCH AREA...CORROBORATES THE WV SATELLITE. THOUGH WE SAW THIS YESTERDAY...WE DIDNT SEE ANY DRY AIR IN THE LOWER LEVELS LIKE WE SEE THIS MORNING. ITS NOT A TON...BUT IT IS ENOUGH TO WARRANT A CONCERN ABOUT STRENGTHENED OUTFLOWS THAT COULD REACH 40-45 MPH LATER THIS AFTERNOON. ONLY OTHER THING FOR THE UPDATE...BUMPED OVERNIGHT LOWS A COUPLE OF DEGREES. REMAINDER OF THE FORECAST REMAINS ON TRACK AND WILL BE OUT SHORTLY. && .AVIATION...18Z TAF DISCUSSION. SCATTERED SHOWERS AND THUNDERSTORMS ARE CONTINUING TO DEVELOP ACROSS CENTRAL ALABAMA...PRIMARILY IN THE EAST. THIS ACTIVITY WILL PERSIST INTO THE EVENING WITH COVERAGE DECREASING AFTER SUNSET. VISIBILITIES MAY DECREASE TO IFR CONDITIONS AT TIMES AS HEAVY RAINFALL IS LIKELY WITH THESE STORMS. CEILINGS ARE EXPECTED TO LOWER TO MVFR AROUND MIDNIGHT AND WILL PREVAIL THROUGH THE REMAINDER OF THE FORECAST PERIOD...WITH ISOLATED SHOWERS POSSIBLE. 19 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 27/19
Hazardous weather outlook, Sep 16, 10:42 AM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1042 AM CDT WED SEP 16 2009 ALZ011>015-017>050-171542- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1042 AM CDT WED SEP 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG STORMS COULD DEVELOP BETWEEN 1 PM AND 7 PM THIS AFTERNOON BRINGING WITH THEM THE POTENTIAL FOR WIND GUSTS OF 40 TO 45 MPH. THE MAIN AREA OF CONCERN WILL BE ALONG AND WEST OF INTERSTATE 65...BUT THIS DOES NOT RULE OUT THE POSSIBILITY OF A STRONG STORM ELSEWHERE ACROSS CENTRAL ALABAMA. ALSO...PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE THROUGH TONIGHT. THESE RAINS COULD CAUSE LOCALIZED FLOODING FOR SHORT PERIODS OF TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE WEDNESDAY. SEVERAL DAYS OF HEAVY RAIN WILL SATURATE SOILS...INCREASING THE THREAT OF FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 27
In the hours before
Special weather statement, Sep 16, 11:51 AM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1151 AM CDT WED SEP 16 2009 ALZ042-044-161730- LOWNDES-MONTGOMERY- 1151 AM CDT WED SEP 16 2009 ...SIGNIFICANT WEATHER ALERT FOR LOWNDES AND MONTGOMERY COUNTIES UNTIL 1230 PM CDT... AT 1150 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF HAYNEVILLE...MOVING NORTHEAST AT 25 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CANTELOUS. DANNELLY FIELD. MAXWELL AIR FORCE BASE. MONTGOMERY. AUBURN UNIVERSITY IN MONTGOMERY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, Sep 16, 1:34 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
134 PM CDT WED SEP 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLOOD MONTGOMERY 32.35N 86.28W
09/16/2009 MONTGOMERY AL EMERGENCY MNGR
MINOR FLOODING BEING REPORTED ON SEVERAL ROADS IN
DOWNTOWN...WITH MORE RAINFALL EXPECTED.
&&
GOLDENSpecial weather statement, Sep 16, 1:34 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 134 PM CDT WED SEP 16 2009 ALZ042-161930- LOWNDES- 134 PM CDT WED SEP 16 2009 ...SIGNIFICANT WEATHER ALERT FOR LOWNDES COUNTY UNTIL 230 PM CDT... AT 136 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF MACEDONIA...OR 7 MILES WEST OF FORT DEPOSIT...MOVING NORTHEAST AT 15 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CLOVER HILL. FORT DEPOSIT. MOUNT WILLING. CALHOUN. BEECHWOOD. MOSSES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Sep 16, 1:36 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 136 PM CDT WED SEP 16 2009 ALZ037-043-161915- ELMORE-TALLAPOOSA- 136 PM CDT WED SEP 16 2009 ...SIGNIFICANT WEATHER ALERT FOR ELMORE AND TALLAPOOSA COUNTIES UNTIL 215 PM CDT... AT 136 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR MARTIN DAM...OR 8 MILES NORTH OF TALLASSEE...MOVING EAST AT 15 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MARTIN DAM. REELTOWN. STILL WATERS RESORT. BLUE CREEK MARINA. CAMP HILL. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 12:23 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa, Elmore | 52 min |
| Sep 16, 1:14 PM CDT | Areal Flood Advisory | BMX | Elmore, Montgomery | 2 hr |
| Sep 16, 1:36 PM CDT | Flash Flood Warning | BMX | Montgomery | 3 hr |
| Sep 16, 1:57 PM CDT | Tornado Warning | BMX | Autauga | 33 min |
| Sep 16, 2:29 PM CDT | Tornado Warning | BMX | Autauga | 23 min |
| Sep 16, 3:25 PM CDT | Areal Flood Advisory | BMX | Etowah | 110 min |
| Sep 16, 4:01 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 44 min |
| Sep 16, 5:32 PM CDT | Areal Flood Advisory | BMX | Greene, Marengo, Sumter | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.